Heart Disease Community
Atrial Fib and medication side effects
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Atrial Fib and medication side effects

I am a fit 54 year old fit female, recently diagnosed with atrial fibrillation (triggered by stress, but also genetic.)  After an emergency room visit and 2 day hospital stay I am home from the hospital for a week, but  so dizzy when I move my head in different positions, or go from reclining to standing, that I still have not returned to my work. My cardiologist thinks this is probably not associated with the medications I'm taking, but more likely something else that has occured as a coincidence.  The onset of these symptoms however, coincides with my beginning these medications and I'm thinking that they must be related. My heart rate and blood pressure are normal (bp has always been low.)   I am taking 25mg of Toprol, 4mg. of coumadin and 250 mcg of digoxin each day.  I am also having difficulty sleeping at night, something that occured in the hospital as well, in spite of the ambien I was given.  Noticed dizziness there as well. In summary, I am experiencing insomnia and also dizziness (my head feels heavy, like something liquid is moving around inside..once I'm verticle I can walk around fine.  I can sit at the computer, read, or watch TV...but if I look up or down, or lay down, or get up from laying down, or even raise my head in bed, I feel terribly dizzy for about 30 seconds.)  Due to my concerns, my doctor cut my Toprol from 50 to 25 mg. but it hasn't made any difference.  Does anyone know if Digoxin or Coumadin, (or Toprol) can cause this?  Has anyone had similar reactions to the drugs?  I'm afraid to stop taking them but I feel terrible.
Related Discussions
6 Comments Post a Comment
Blank
88793_tn?1290230777
I have most of your symptoms.  My Dr said is anemia.  I take off all the med by myself.  My cardio thinks I wasn't need that now.  And I didn't have anymore A-Fib and no tachy too.  That what he said but I don't think so.
Blank
Avatar_n_tn
my husband has had episodes of atrial fib and tachycardia - about 5 times in the last 10 years - 3 of those times he went to the hospital and was given medications (none of which I can remember the names of) but the reason he didn't go to the hospital the last couple times was because of the way the drugs made him feel

he would feel light headed/dizzy and just feel generally bad for a couple days after leaving the hospital

they didn't give you any ideas as to what event occurred that would cause lightheadedness? - if I were you I'd want a more specific explanation!!  

however - if you have naturally low blood pressure and are taking medications that will lower it further (toprol lowers blood pressure AND heart rate) I'd say it makes sense that you'd feel light headed from that as well... so if you're still feeling that way after a few days of leaving the hospital I'd discuss it with the doctor

p.s. I was recently on toprol and I think it may have contributed to my insomnia - I read somewhere that it's one of those side effects that nobody has ever heard of (unless they've experienced it) funny how that works
Blank
Avatar_n_tn
Hey,

I don't think that you should stop taking the meds but stay on your doctor about the problem.  He can not fix something that he does not know about.  Eventually the right combinations will help.

You should keep a close eye on you blood pressure and heart rate and that will help you and your doctor both to determine the best meds.

Also Beta Blockers can make you feel sluggish and just not together but you should also remeber that dizziness is one of the first signs of afib.. It could be somethingas simple as a inner ear infection that you picked up at the hospital, they are not the cleanest places on earth..

My husband takes digixion and he never complains of dizziness he sleeps just fine.



Blank
Avatar_n_tn
Thank you so much to those of you who have responded about what might be causing my dizziness.  Its been 10 days since I've been on these medications, and out of the hospital and I'm still so dizzy that I can't get around well. (Vertigo, not just light headed...trying to walk around in the grocery store yesterday made me quite nauseus..I have a terrible time going from standing to lying down..)   I went to the cardiologist again yesterday, who took me off of the coumadin, but left me on the digitalis and Toprol.  He suggested I see a neurologist so I did that this morning.  The subject of Digitalis toxicity came up with the nuerolgist and he did some blood work, though I 'm sure my cardilogist did that as well.  When I looked online and googled "digitalis toxicity" I found many links.  One of them said that toxicity can be cauased by "high levels of digitalis in the blood OR a decreased tolerance to the drug" and that it can occur from a single exposure or chronic overmedication...

Anyway..I'm still taking it because I'm afraid not to, and my doctor doesn't think it is causing this.    My blood pressure levels are normal so Dr. doesn't think it is blood pressure related to the TOPROL...he doesn't think its the coumadin either, but took me off of that simply because in my age group and with my history, I am at low risk for stroke and at this point he thinks I'm simply afraid of the meds...he put me on an aspirin instead.  

My head feels heavy, like there is liquid sloshing around inside and in one instance, I had ringing in my ears.

I really thank you for responding to me.  It is a help to hear of others experiences.

Blank
Avatar_n_tn
I also was on Toprol and could not wait to get off of it. I could not sleep at night, had crazy dreams when I did sleep and felt terribly lethargic during the day. Cardizem has been a much better drug for me.
Blank
Avatar_n_tn
Sorry I cannot say exactly what it is or why, but I have it, too.  My "sloshing head" started 3 nights ago when I flopped into the bed.  Every time I turned my head the sloshing would restart and would last about 10-20 seconds.  What a sickening and scary sensation!  I am a 59 year old female.  I had normal stats in all areas on my last physical which was September, 2005.  I am on no medications at all.  I DO take some vitamins and minerals but nothing new except for melatonin which I began about 4 or 5 days ago.  Since that was the only new thing I was taking, I thought it might be the cause so I didn't take it 2 nights ago.  I had it anyway that same night so I took it again last night.  I am wondering if it might be thin blood because you were put on Coumadin when yours started and I have been taking 1 ibuprofen before bed for about 2 weeks now while nursing an irritated tooth/gum area where I had oral surgery a year ago.  The dentist wiggled it so hard a few weeks ago during an exam, it got it irritated.  The irritation is subsided now, so I quit with the ibuprofen about 2 days ago.  I am going to try to stay off the ibuprofen AND I am not going to take the melatonin either for a few days to see if that seems to help.  I know my blood is pretty thin anyway because if I take aspirin for a few days in a row, I start having bruising on my hands usually.  Aspirin, ibuprofen, Coumadin are all capable of thinning the blood.  We both have that in common and have never had this before so that seems like it could be a factor in common for us.  This morning when I got out of bed quickly, I almost lost my balance due to the heavy headed feeling.  This feeling went away after a few minutes of walking around.  My head seems only to do this sloshing when lying down.  I will keep you posted if I have any success with my blood "thickening" venture.  I hate wine but isn't it supposed to be good for your blood?
Blank
Post a Comment
To
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
612551_tn?1247839157
Blank
Jerry_NJ
NJ
Avatar_f_tn
Blank
skydnsr
Avatar_m_tn
Blank
Occupant
IL
MedHelp Health Answers
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Blank
HeartRhythm Tracker
Track your Heart Condition
Start Tracking Now
Recent Activity
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
2 hrs ago
1236893_tn?1408490528
Blank
gymdandee commented on New GMO
12 hrs ago
Avatar_n_tn
Blank
Healthtips commented on When Your Cold Is Not...
15 hrs ago
Heart Disease Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
9 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
612551_tn?1247839157
Blank
Jerry_NJ
NJ
Avatar_f_tn
Blank
skydnsr
Avatar_m_tn
Blank
Occupant
IL